Lightning, Montezuma
- When
- September 29, 3:30 AM MST to 3:50 AM MST
- Where
- Montezuma County, Cortez
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.338, -108.597 (the zone’s center; the record gives no point)
Lightning strikes caused fires and power outages.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Lightning strikes caused fires and power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 29, 3:20 AM MST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 420 AM MDT THU SEP 29 2005 .SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... CLOSED LOW CENTERED OVER MEXICAN HAT THIS MORNING RESPONSIBLE FOR THE STRONG NOCTURNAL CONVECTION OVER SWRN CO. RIGHT MOVER HIT THE DURANGO AREA AROUND MIDNIGHT WITH NUMEROUS REPORTS OF QUARTER TO GOLF BALL SIZED HAIL. THE POSSIBILITY OF ADDITIONAL SEVERE STORMS WILL EXIST THROUGH THE MORNING HOURS. STRONG VORTICITY LOBE AT THE BASE OF THE UPPER LOW WILL REACH SWRN COLORADO BY MID MORNING. THE COMBINATION OF DIVERGENCE ALOFT AND DEEP LAYERED SPEED SHEAR ASSOCIATED WITH THE JET AXIS FROM EAST CENTRAL ARIZONA INTO NW NEW MEXICO CONTRIBUTING TO THE STRONG CONVECTION THIS MORNING. SHORT TERM RUC AND NAM12 MODELS DEPICTING SIGNIFICANT PCPN DURING THE NEXT 12 HOURS OVER SWRN CO WITH MAXIMUM QPF VALUES APPROACHING AN INCH. CURRENT RADAR AND SATELLITE IMAGES SUGGEST THAT THIS AREA WILL NEED TO BE CLOSELY MONITORED FOR THE NEXT SEVERAL HOURS. BY THIS AFTERNOON...THE UPPER LOW WILL BE MOVING EAST AND THIS WILL WEAKEN THE DIVERGENCE ALOFT...QG FORCING...AND SPEED SHEAR OVER SWRN CO. THE STRONG CONVECTION WILL DECREASE THIS AFTERNOON. FARTHER NORTH NEAR THE WYOMING BORDER...MUCH DIFFERENT AIR MASS WITH RIDGE AXIS BUILDING INTO THIS AREA TO KEEP THIS AREA DRY AND MOSTLY SUNNY. DRIER AIR SPREADS SOUTHWARD THIS EVENING AS UPPER LOW MOVES EAST TOWARD NE NEW MEXICO. MOIST AND UNSTABLE AIR MASS DRASTICALLY BECOMES DRY AND STABLE OVERNIGHT OVER SWRN COLORADO. RIDGE STRENGTHENS OVER THE CENTRAL ROCKIES ON FRIDAY WITH STRONG STABILITY AND WARMING ALOFT. WIDESPREAD SUNSHINE DOMINATES ON FRIDAY WITH CLEAR SKIES LASTING THROUGH FRIDAY NIGHT. .LONG TERM (SATURDAY THROUGH WEDNESDAY)...GFS AND EC IN GOOD AGREEMENT THROUGH THIS EXTENDED PERIOD...ALTHOUGH RUN TO RUN CONSISTENCY NOT AS GOOD. THEY AGREE SHORTWAVE RIDGE WILL BE OVER THE AREA SATURDAY WITH THE NEXT WEATHER MAKER FOR EASTERN UTAH AND WESTERN COLORADO EARLY NEXT WEEK. SATURDAY...DRY AND STABLE CONDITIONS WILL EXIST BENEATH A RIDGE OF HIGH PRESSURE. RADIATIONAL COOLING WILL ALLOW MIN TEMPS TO FALL RAPIDLY...ESPECIALLY WITHIN SHELTERED VALLEYS. SUNDAY THROUGH WEDNESDAY...THE RIDGE GETS FLATTENED AND PUSHED EASTWARD AS NEXT UPSTREAM TROF DEEPENS OFF THE PACIFIC NORTHWEST COAST. A DEEP SOUTHWESTERLY FLOW IS EXPECTED TO START BRINGING MOISTURE NORTHWARD BY SUNDAY AFTERNOON. ENUF INSTABILITY WILL BE PRESENT TO PRODUCE ISOLD CONVECTION MAINLY OVER THE SRN ZONES. GRADIENT TIGHTENS MONDAY AS H7 FLOW INCREASES 30-40KTS. SYNOPTIC SCALE FORCING BEGINS OVER NORTHEAST UTAH BY LATE AFTERNOON WITH SCATTERED POPS COVERING THE SITUATION. PRECIP SHOULD BE COME FAIRLY WIDESPREAD MONDAY NIGHT INTO TUESDAY...AS MOISTURE, DYNAMICS AND LOW LEVEL CONVERGENCE FROM COLD FRONT WILL ALL COME TOGETHER. THIS SYSTEM WILL SLIDE EAST OF THE AREA BY WEDNESDAY BRINGING A NORTHWESTERLY FLOW ALOFT WHICH WILL BE DRIER AND COOLER. VERY LITTLE ADJUSTMENTS NEEDED IN POP OR TEMP FIELDS. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && PF/MC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT WED SEP 28 2005 COZ001>014-017>023-UTZ022>025-027>029-291200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT WED SEP 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS...MORE NUMEROUS OVER SOUTHWESTERN COLORADO... WILL PRODUCE BRIEF HEAVY SHOWERS AND SMALL HAIL. THE STRONGEST THUNDERSTORMS WILL OCCUR OVER SOUTHWESTERN COLORADO WHERE FREQUENT LIGHTNING AND STRONG GUSTY WINDS MAY OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... FOR THURSDAY AND FRIDAY...EXPECT A CHANCE OF THUNDERSTORMS...MAINLY IN THE AFTERNOON...FOR AREAS SOUTH OF INTERSTATE 70. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1220 AM MDT THU SEP 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM HAIL 7 W DURANGO 37.29N 108.00W
09/29/2005 0.75 INCH LA PLATA CO TRAINED SPOTTER
1212 AM HAIL 6 W DURANGO 37.29N 107.98W
09/29/2005 1.75 INCH LA PLATA CO TRAINED SPOTTER
&&
PFRISBIEThe Grand Junction radar (KGJX), 195 km away, was scanning. The volume nearest the first event began at 10:31 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474336.